Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS New York, NY

September 9, 2023Rockland County, New York

NWS New York, NY issued this special weather statement at Sep 9, 2023, 11:10 PM EDT for Rockland County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2023, 11:10 PM EDT (03:10 UTC)
Expired
Sep 10, 2023, 12:00 AM EDT
In force
50 min
Issued by
NWS New York, NY
Hail
0.50 in
Wind
30

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS81 KOKX 100310
SPSOKX

Special Weather Statement
National Weather Service New York NY
1110 PM EDT Sat Sep 9 2023
 
NYZ069-070-100400-
Rockland NY-Northern Westchester NY-
1110 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER AND
ROCKLAND COUNTIES THROUGH MIDNIGHT EDT...

At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to outdoor objects is 
         possible.

Locations impacted include...
New City, Peekskill, Haverstraw, Yorktown Heights, Stony Point,
Jefferson Valley, West Haverstraw, Congers, Croton-on-Hudson,
Hillcrest, New Square, Mount Ivy, New Hempstead, Thiells, and
Bardonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4129 7369 4109 7399 4115 7408 4133 7395
      4134 7381
TIME...MOT...LOC 0310Z 216DEG 19KT 4118 7398 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

MET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Sep 9, 10:48 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 9, 10:48 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
1048 PM EDT Sat Sep 9 2023

.SYNOPSIS...
A frontal boundary will remain over or in close proximity to the
area for the remainder of the weekend, passing to the east late
Monday. Another cold front passes through the area on Wednesday,
followed by high pressure building in for the second half of
the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Most of showers and thunderstorms activity remains to the north
of the region, with isolated showers and thunderstorms
developing across northeastern New Jersey and into the New York
City metro area.

An upper trough will remain nearly stationary overnight with a
stalled frontal boundary along its leading edge draped across
the forecast area. The front has resided generally from just NW
of NYC, across the Lower Hudson Valley, and into western CT.
The area resides under a moderate to high CAPE, weak shear
environment, with PW values around 1.75" (90th percentile SPC
climo). So while organized severe convection is unlikely, there
is the potential for localized heavy rainfall.

The question remains does any of the upstream activity across
the Mid Atlantic initiate an MCV that reignites showers and
thunderstorms late tonight. The CAMs have generally backed off
on this idea, however, some of the larger scale models
(convective parameterization) indicate this as a possibility.

As for temperatures, this will be another unseasonably warm,
humid night with cloud cover, and patchy fog. Lows will range
form the upper 60s inland, to the lower 70s at the coast. This
is about 10 degrees above normal.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Not much change on Sunday with the stationary front remaining
across the area. Heights aloft do begin to fall slightly as
another upper trough digs across central Canada and the Great
Lakes, nudging the upper trough over the Ohio and Tennessee
Valleys eastward. This may also allow the boundary to shift
slightly eastward on Sunday along with the chances of showers
and thunderstorms. The environment looks a bit more stable on
Sunday, but still moisture-laden with a slow storm motion.
Should we be able to achieve more sun, another high CAPE, low
shear environment would support pulse severe. There is a bit
stronger vertical wind profile on Sunday.

WPC has placed the area under a Slight Risk for Excessive
Rainfall on Sunday across NE NJ, the Lower Hudson Valley, and
SW CT. This will depend on the placement of the front as it
could deviate some from where it was on Saturday.

The 12Z NSSL WRF (SPC HREF) closely mirrors what we have seen
the last couple of days with late afternoon/evening convection
developing along the boundary and then lifting north. However,
it looks to be a bit farther east.

What's left of the upper trough shears off to the NE Sunday
night into Monday with a diffuse frontal boundary working east.
This will continue the chance of showers and thunderstorms on
Sunday night. Granted it will not be raining all the time, but
the potential is there.

Conditions will remain humid with highs Sunday closer to normal
due to the forecast of convection and cloud cover. However,
should more sun be realized, temperatures could get higher than
currently forecast. Most locations are forecast to be in the
upper 70s to lower 80s. Lows Sunday night will change little,
ranging from the upper 60s to lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The global ensembles are in general agreement with the basic
evolution of the synoptic pattern for the long term. As a
shortwave trough moves offshore by Monday morning, heights begin
to rise a bit as some weak ridging builds in aloft under
southwest flow.

The stationary boundary remains in and around the area during
the day Monday keeping clouds and shower/thunder chances in
+through the day. Model profiles do indicate some instability so
have maintained the thunder chances as well until Monday
evening.

By late Monday into Tuesday, a positively tilted upper trough
begins to enter the picture dropping into the Lower 48 over the
Great Lakes. This energy pushes the aforementioned stationary
front offshore by late Monday. Surface low pressure associated
with this upper low allows a warm front to approach the area by
late in the day Tuesday. So while Tuesday looks to remain mostly
dry at this point, clouds will be on the increase with
increasing shower chances by Tuesday night.

The cold front then approaches on Wednesday, providing additional
precipitation chances. While the better upper forcing resides north
of the area, and with PWATS around 1-1.5", there is a 15-20% chance
of >1" in 6 hours per latest NBM, especially north and west of NYC.
The front heads offshore by late Wednesday, with high pressure then
building in on Thursday and Friday ushering a cooler and drier
airmass.

The humidity will continue though Wednesday, with dewpoints
continuing into the upper 60s and low 70s. High temperatures
however will remain in the upper 70s and lower 80s through the
period given the cloud cover and precipitation. Lower humidity
air works in Wednesday night behind the cold front passage.

Long period swells will begin to build late Wednesday through
Friday from distant tropical cyclone Lee that may result in high
surf conditions and dangerous rip currents across the Atlantic
facing beaches. Monitor https://www.weather.gov/okx/tropical or
https://www.nhc.noaa.gov for the latest NHC forecasts on
Hurricane Lee and others.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
A stationary front remains over the area through the weekend
while high pressure remains offshore.

MVFR to IFR ceilings likely through the overnight, with timing
uncertainties with the timing of development. A few locations
along the coast have already lowered to IFR. Also, uncertain
where and when any fog will occur overnight. There is a chance
of LIFR at KGON toward Sunday morning. Conditions then improve
back to VFR during the morning. With the stationary front
remaining in the vicinity showers and thunderstorms are expected
to develop once again late Sunday morning into the afternoon,
and a few stronger storms will produce heavy rainfall.

Winds remain light, but directions will vary depending on the
terminals location relative to the stationary front. A S-SE flow
should largely be 10 kt or less through Sunday.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments for timing of lowering conditions and flight
categories, and then for improvement to VFR Sunday morning.

A few thunderstorms are possible into the overnight, and with
low confidence where any will develop will not include in the
forecast.

OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...

Sunday night-Monday: Showers with a few thunderstorms possible
mainly each afternoon and evening. MVFR or lower conditions
possible in stratus and fog , especially at night and early
morning.

Tuesday: Mainly VFR. Chance of showers.

Wednesday: Showers likely with MVFR to IFR possible.

Thursday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a weak pressure gradient in place, winds and seas will remain
below SCA thresholds through early next week.

Confidence is increasing that swells from distant Hurricane Lee
build by midweek, with SCA seas likely developing on the ocean
by Wednesday. Ocean seas may reach 10 to 15 ft by late Friday
resulting in high surf and dangerous rip current conditions.
Monitor https://www.weather.gov/okx/tropical or
https://www.nhc.noaa.gov for the latest NHC forecasts on
Hurricane Lee and others.

&&

.HYDROLOGY...
Showers and thunderstorms through the weekend will be capable
of heavy downpours and localized to scattered flash flooding.
The best chance looks to Sunday, primarily across NYC, NE NJ,
the Lower Hudson Valley, and SW CT. The latter of which will
depend on where the stationary front sets up. Rainfall rates of
1 to possibly 2 inches an hour can be expected with any slow
moving strong thunderstorms.

Slow moving showers and thunderstorms may result in minor/nuisance
flooding on Wednesday afternoon. Otherwise, no widespread hydrologic
impacts are expected Monday through Friday.

&&

.TIDES/COASTAL FLOODING...
The rip current risk for Sunday will be low. However, the rip current
risk will increase to moderate on Monday, and may become high
towards the late afternoon and early evening as energetic SE swells
begin to arrive from distant Tropical Cyclone Lee.

High surf as well as dangerous rips are possible along the oceanfront
through the remainder of the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Sep 9, 6:56 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
656 PM EDT Sat Sep 9 2023

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>075-078>081-176>179-102300-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
656 PM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 9, 5:54 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
554 PM EDT Sat Sep 9 2023

CTZ007-008-092230-
Northern New London CT-Northern Middlesex CT-
554 PM EDT Sat Sep 9 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL NEW LONDON AND CENTRAL
MIDDLESEX COUNTIES THROUGH 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Salem to near Sterling. Movement was northeast
at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Jewett City, Norwich, Colchester, Salem, East Lyme, Ledyard,
Griswold, East Haddam, Lebanon, Preston, Lisbon, Sprague, Bozrah,
Voluntown, and Lyme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4141 7222 4144 7224 4144 7227 4139 7228
      4137 7233 4159 7244 4160 7241 4159 7239
      4160 7238 4160 7233 4164 7233 4167 7227
      4169 7227 4171 7223 4166 7216 4166 7212
      4163 7196 4164 7186 4164 7179 4157 7179
TIME...MOT...LOC 2154Z 242DEG 9KT 4150 7229 4171 7175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JMC
Local storm report, Sep 9, 6:09 PM EDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service New York NY
609 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Lightning        2 SW Plainfield         40.60N 74.44W
09/09/2023                   Union              NJ   Law Enforcement

            Lightning struck a house on W 4th Street in
            Plainfield.

&&

JE
Local storm report, Sep 9, 6:18 PM EDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
618 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tstm Wnd Dmg     Plainfield              40.62N 74.41W
09/09/2023                   Union              NJ   Law Enforcement

            Tree down with wires on Carnegie Ave with
            time estimated by radar.

&&

JE
Local storm report, Sep 9, 7:35 PM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report...Summary
National Weather Service New York NY
735 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tstm Wnd Dmg     Plainfield              40.62N 74.41W
09/09/2023                   Union              NJ   Law Enforcement

            Tree down with wires on Carnegie Ave with
            time estimated by radar.

0341 PM     Tstm Wnd Dmg     1 NNE Prospect Park     40.95N 74.17W
09/09/2023                   Passaic            NJ   Law Enforcement

            Downed power lines on Summit Ave, time
            estimated by radar.

0400 PM     Tstm Wnd Dmg     1 SSE West Paterson     40.88N 74.19W
09/09/2023                   Passaic            NJ   Fire Dept/Rescue

            Tree down on Valley Road.

&&
Special weather statement, Sep 9, 11:04 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service New York NY
1104 PM EDT Sat Sep 9 2023

NJZ006-104-NYZ071>073-100345-
Hudson NJ-Eastern Bergen NJ-Bronx NY-Southern Westchester NY-
New York (Manhattan) NY-
1104 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHEASTERN BERGEN...
SOUTHERN WESTCHESTER...BRONX AND NEW YORK (MANHATTAN) COUNTIES
THROUGH 1145 PM EDT...

At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Lee, or over Ridgefield, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Yonkers, New Rochelle, Mott Haven, East Tremont, Hackensack,
Bergenfield, Ridgefield, Dobbs Ferry, Midtown Manhattan, Harlem,
Riverdale, Fort Lee, Englewood, Scarsdale, and Oradell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4083 7412 4086 7412 4086 7411 4088 7412
      4104 7399 4100 7390 4103 7384 4096 7370
      4075 7399
TIME...MOT...LOC 0304Z 216DEG 19KT 4086 7400

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MET
Special weather statement, Sep 9, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1110 PM EDT Sat Sep 9 2023

NYZ069-070-100400-
Rockland NY-Northern Westchester NY-
1110 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER AND
ROCKLAND COUNTIES THROUGH MIDNIGHT EDT...

At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
New City, Peekskill, Haverstraw, Yorktown Heights, Stony Point,
Jefferson Valley, West Haverstraw, Congers, Croton-on-Hudson,
Hillcrest, New Square, Mount Ivy, New Hempstead, Thiells, and
Bardonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4129 7369 4109 7399 4115 7408 4133 7395
      4134 7381
TIME...MOT...LOC 0310Z 216DEG 19KT 4118 7398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MET

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 11:04 PM EDTSpecial Weather StatementOKXNew York41 min
Sep 9, 11:12 PM EDTSpecial Weather StatementOKXNassau48 min
Sep 10, 12:04 AM EDTSpecial Weather StatementOKXWestchester41 min
Sep 10, 12:09 AM EDTSpecial Weather StatementOKXPutnam51 min
Sep 10, 10:39 AM EDTAreal Flood AdvisoryOKXNew York, Richmond73 min
Sep 10, 11:21 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens114 min
Sep 10, 12:55 PM EDTSpecial Weather StatementOKXSuffolk50 min
Sep 10, 1:39 PM EDTSpecial Weather StatementOKXSuffolk51 min
Sep 10, 5:45 PM EDTSpecial Weather StatementOKXNassau15 min
Sep 10, 6:00 PM EDTSpecial Weather StatementOKXNassau15 min
Sep 10, 12:53 AM EDTSpecial Weather StatementOKX52 min
Sep 10, 12:21 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region2 hr
Sep 10, 12:24 PM EDTSpecial Weather StatementOKX51 min
Sep 10, 12:46 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region119 min
Sep 10, 12:57 PM EDTSpecial Weather StatementOKX48 min
Sep 10, 1:33 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region117 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.